Alert archive / Pennsylvania / Flash Flood Warnings in 2002

Flash Flood Warning 15, NWS Binghamton, NY

June 23, 2002Wyoming County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Jun 23, 2002, 5:40 PM EDT for Wyoming County, Pennsylvania. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2002, 5:40 PM EDT (21:40 UTC)
Expired
Jun 23, 2002, 7:45 PM EDT
In force
2 hr
Issued by
NWS Binghamton, NY
Area
Whole counties

County Wyoming County, PA

The radar

The Binghamton radar (KBGM), 76 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.7 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2002-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2002-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 232140
FFWBGM
PAC131-232345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
539 PM EDT SUN JUN 23 2002

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WYOMING COUNTY IN NORTHEAST PENNSYLVANIA

* UNTIL 745 PM EDT.

* AT 530 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAINFALL OVER FORKSTON...OR ABOUT 3
  MILES SOUTHWEST OF MEHOOPANY...MOVING SOUTHEAST AT 15 MPH.

SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH 
FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS...STREETS AND UNDERPASSES.

SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT
ROADS AND FLOODING NEARBY LOW AREAS.

$$

LAT...LON 4165 7612 4148 7622 4137 7591 4153 7578

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 3:25 PM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 23, 3:25 PM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
325 PM EDT SUN JUN 23 2002

SKIES PARTLY CLOUDY AROUND THE AREA WITH A COUPLE OF TSTORMS ACROSS
NE PA. A SHORTWAVE IS CURRENTLY MOVING INTO WRN NY...BUT NO
CONVECTION HAS DEVELOPED AHEAD OF IT YET. ATMOSPHERE IS UNSTABLE WITH
CAPES IN THE 1500-2000 RANGE...SO A FEW STORMS COULD STILL DEVELOP
LATER THIS AFTERNOON. WIND FIELD IS STRONGEST ACROSS NRN ZONES...SO
THAT AREA HAS THE BEST CHANCE AT SEEING SEVERE WX. COLD FRONT WILL
MOVE INTO NRN ZONES A LITTLE AFTER MIDNIGHT...AND WILL BE ENTERING
NE PA BY 12Z...SO WILL KEEP MENTION OF TSTORMS OVERNIGHT.

MONDAY..FRONT MOVES THROUGH SRN AND WRN PORTIONS OF THE AREA DURING
THE MORNING...SO WILL INCLUDE MENTION OF MORNING TSTORMS IN THOSE
ZONES. BEHIND THE FRONT...SKIES WILL BECOME MOSTLY SUNNY WITH
DEWPOINTS FALLING INTO THE 50S. FRONT WILL STALL CLOSE TO A BUF-PHL
LINE...SO THE CONVECTION SHOULD STAY TO OUR WEST MON AFTERNOON.

MON NIGHT..FRONT BEGINS TO MOVE BACK EAST AS A WARM FRONT...SO WILL
ADD A CHANCE OF TSTORMS INTO WRN AND SRN ZONES AFTER MIDNIGHT. ERN
ZONES SHOULD START OFF MOSTLY CLEAR WITH LOW DEWPOINTS...SO EXPECT
TEMPS IN VALLEY LOCATIONS TO GET WELL DOWN INTO THE 50S.

TUESDAY..WARM/HUMID AIR MOVES BACK IN WITH A CHANCE OF TSTORMS
ACROSS THE ENTIRE AREA. WILL MENTION HEAVY RAINFALL IN ZONES SINCE
PWS WILL BE BETWEEN 1.5 AND 1.75.

EXTENDED (TUE NIGHT-SUN)..WARM/UNSETTLED WX WILL CONTINUE THROUGH
THU AFTERNOON WHEN A COLD FRONT MOVES THROUGH...BRINGING
COOLER/DRIER AIR FOR THE WEEKEND.

WORK ZONES OUT. ZONES BY 345 PM.

.BGM...NONE.

VAN AUSDALL

In the hours before

Special weather statement, Jun 23, 4:48 PM EDT, 52 minutes before
NYZ009-037-036-018-240300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
448 PM EDT SUN JUN 23 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 1100 PM EDT FOR THE FOLLOWING COUNTIES:

ONEIDA NY...
MADISON NY...
ONONDAGA NY...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN
DIAMETER OR LARGER...DAMAGING  THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH  MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS  SHOULD WATCH FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

TUNE  TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS
OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE  IN
BINGHAMTON.

ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM
EDT.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:14 PM EDTSevere Thunderstorm WarningBGMSusquehanna, Wayne61 min

Nearby

Flash Flood Warnings in Pennsylvania, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.